Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 23, NWS Goodland, KS

May 13, 2021Dundy County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 13, 2021, 3:28 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2021, 3:28 PM MDT (21:28 UTC)
Expired
May 13, 2021, 4:15 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Yuma County, CO, Dundy County, NE

What was reported inside it

TimeReportWhereRemark
May 13, 3:45 PM MDTHAIL 0.886 Nne Wauneta, COA LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD PARTY SO EXACT LOCATION IS UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WUUS53 KGLD 132128
SVRGLD
COC125-NEC057-132215-
/O.NEW.KGLD.SV.W.0023.210513T2128Z-210513T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
328 PM MDT Thu May 13 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Yuma County in northeastern Colorado...
  Western Dundy County in southwestern Nebraska...

* Until 415 PM MDT.

* At 328 PM MDT, a severe thunderstorm was located 15 miles southeast
  of Holyoke, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Yuma and western Dundy Counties, including the
  following locations... Alvin.

This includes Highway 385 between mile markers 266 and 268.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4035 10167 4007 10181 4041 10232
      4044 10228 4044 10205
TIME...MOT...LOC 2128Z 295DEG 31KT 4039 10217 

HAIL...1.00IN
WIND...60MPH
 
$$

AW
2 follow-up statements
784 
WWUS53 KGLD 132159
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
359 PM MDT Thu May 13 2021

COC125-NEC057-132215-
/O.CON.KGLD.SV.W.0023.000000T0000Z-210513T2215Z/
Yuma CO-Dundy NE-
359 PM MDT Thu May 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN YUMA AND NORTHWESTERN DUNDY COUNTIES...

At 358 PM MDT, a severe thunderstorm was located 18 miles south of
Lamar, or 19 miles northeast of Wray, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10205 4035 10180 4016 10195 4035 10223
      4041 10217 4041 10205
TIME...MOT...LOC 2158Z 295DEG 27KT 4030 10201 

HAIL...1.00IN
WIND...60MPH
 
$$

AW
090 
WWUS53 KGLD 132215
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
415 PM MDT Thu May 13 2021

COC125-NEC057-132224-
/O.EXP.KGLD.SV.W.0023.000000T0000Z-210513T2215Z/
Yuma CO-Dundy NE-
415 PM MDT Thu May 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES WILL EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4035 10205 4035 10180 4016 10195 4035 10223
      4041 10217 4041 10205
TIME...MOT...LOC 2214Z 295DEG 31KT 4025 10188 

$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 1:59 PM MDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 13, 1:59 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
159 PM MDT Thu May 13 2021

.SHORT TERM...(This evening through Sunday)
Issued at 130 PM MDT Thu May 13 2021

Two areas of concern for convection this afternoon and tonight.
First, along a surface trough in northeast Colorado. Cumulus has
developed there but updrafts are struggling to be sustained.
Moisture is limited, lower 40 dew points, and lift is also weak,
though there may be an embedded impulse in the northwest flow
aloft arriving in a few hours. If storms manage to develop, they
would be in a highly-sheared, weakly unstable environment. An
isolated high based supercell capable of producing large hail and
gusty winds cannot be ruled out, but probabilities are low.
Second, watching for more widespread convection to develop
upstream in west central Nebraska. CAMs in better agreement here
that convection will merge into an MCS-type of cluster and move
southeast tonight, impacting, or perhaps just grazing, the
northeast forecast area from McCook to Hill City through 06z.
Primary hazard with that complex will be gusty winds. Otherwise,
low temperatures will fall into the upper 40s to lower 50s with
clearing skies late.

For Friday, surface front will move through in the morning and
expected to be in southwest Kansas by the afternoon, leaving the
forecast area in a post frontal upslope regime. Still in a
northwest flow aloft on the downside of an upper ridge, with
another weak impulse coming through in the afternoon/evening.
Storms are expected to initiate off of the higher terrain in
eastern Colorado and propogate to the east. Large hail and
damaging winds will be possible and the entire area is in a
marginal risk for severe storms. Timing details a little uncertain
at this point, but pattern would suggest late afternoon through
the evening hours as the best chances. High temperatures will be
in the upper 70s and lows Friday night in the upper 40s to lower
50s.

For Saturday, will continue to be in a moist upslope pattern in
the low levels with the old front stalled near the Oklahoma border
area. Upper pattern becomes more zonal with the ridge axis nearly
overhead. Another in the series of impulses comes out of the
central Rockies in the afternoon and evening. So, storms should
initiate once again on the higher terrain and propagate eastward,
with the Palmer Divide perhaps a favored area. Instability will be
adequate for severe storms, but deep layer shear is lower
compared to previous days with the loss of northwest flow, which
may temper the severe threat. High temperatures will be in the
lower 70s and lows Saturday night in the upper 40s to lower 50s.

For Sunday, upper ridging persists ahead of a closed low
approaching the Four Corners. However, appears to be another
impulse coming out of Colorado in the afternoon. Location of the
surface boundary, which may drift north as a warm front, will
also play a role in convection. Instability will be adequate but
once again deep layer shear will be marginal. So, will more or
less be a consistency forecast with not much overall change in the
pattern compared to previous days, with scattered afternoon and
evening storms, marginally severe. High temperatures will be in
the lower 70s and lows Sunday night in the upper 40s to lower 50s.

.LONG TERM...(Monday through Thursday)
Issued at 159 PM MDT Thu May 13 2021

A busy and messy forecast continues for the long term period, with
chances for showers and thunderstorms each day. At the start of the
period, west to southwest flow is anticipated over the region as an
upper low gradually progresses into the Desert Southwest. To the
north, broad upper ridging spans the northern CONUS.

On Monday and Tuesday, the low and associated trough progress across
the Four Corners region with weak disturbances ejecting out ahead.
Precipitation chances prevail during this time, along with a
potential for thunderstorms in the afternoon and evening hours.

For Wednesday and Thursday, the latest guidance shows this system
tracking across the southern Plains, then taking a turn northward
along central/eastern Kansas. Am not sure if this track will hold
true, but as it looks now, precipitation chances persist on the
backside of the low as moisture wraps around.

Confidence remains low for this forecast due to model discrepancies
and the weather pattern in place. Additionally, while severe weather
cannot be ruled out, it seems to be limited for our area with the
higher risk being in the southern Plains where low/mid level
moisture and flow will be better.

High temperatures should be fairly steady through the period, with
only a slight increase from the mid 60s through low 70s on Monday to
the 70s region-wide for Thursday. Low temperatures range in the mid
40s to mid 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1110 AM MDT Thu May 13 2021

At KGLD....low probability that a thunderstorm will impact the
terminal 22z-00z this afternoon. Isolated thunderstorm development
possible, but not certain, along a surface trough in northeast
Colorado, which would move east during the afternoon. Otherwise,
VFR expected through the TAF period.

At KMCK...a chance of thunderstorms impacting the terminal tonight
between 00z-06z. Thunderstorms expected to develop in west central
Nebraska this afternoon and then move southeast this evening,
possibly as a cluster of thunderstorms. A brief period of gusty
wind may accompany the cluster as it moves through. Otherwise, VFR
expected through the TAF period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...JBH
AVIATION...024
Hazardous weather outlook, May 13, 11:26 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1126 AM MDT Thu May 13 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a low probability of severe thunderstorms developing in
northeast Colorado between 3-4 PM MT and moving east through early
this evening. If storms do develop, they would be capable of
producing large hail and gusty winds.

Tonight, a cluster of thunderstorms is expected to develop in west
central Nebraska and move into north central Kansas. This cluster of
storms may produce gusty winds and hail between 6 PM and midnight CT
as it moves through Red Willow, Decatur, Norton and Graham counties.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk for severe thunderstorms across the entire
Tri-State area both Friday and Saturday during the afternoon and
evening hours.

Thunderstorm chances continue across the entire area Sunday through
Wednesday. However, the risk of severe thunderstorms appears to be
low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 13, 3:17 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
317 PM MDT Thu May 13 2021

COZ090-132145-
Yuma County CO-
317 PM MDT Thu May 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL
345 PM MDT...

At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Holyoke, moving east at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Yuma
County.

This includes Highway 385 between mile markers 268 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4044 10205 4036 10205 4041 10234 4044 10235
TIME...MOT...LOC 2117Z 265DEG 15KT 4044 10224

AW

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:13 PM MDTSpecial Weather StatementGLDDundy17 min
May 13, 4:26 PM MDTSpecial Weather StatementGLDDundy19 min
May 13, 4:41 PM MDTSevere Thunderstorm WarningGLDDundy49 min
May 13, 5:25 PM MDTSpecial Weather StatementGLDDundy20 min
May 13, 5:28 PM MDTSevere Thunderstorm WarningGLDDundy47 min
May 13, 3:17 PM MDTSpecial Weather StatementGLDPhillips28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.